Alert archive / Iowa / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 75, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 24, 2015, 12:37 PM CDT for Ida County, Woodbury County, Iowa. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 24, 2015, 12:37 PM CDT (17:37 UTC)
- Expired
- Jun 24, 2015, 1:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Ida County, IA, Woodbury County, IA
The radar
The Omaha radar (KOAX), 125 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 115 J/kg
- Mixed-layer CIN
- -531 J/kg
- Mixed-layer LCL
- 1022 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 400 m²/s²
- 0-3 km storm-relative helicity
- 373 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.2
The text
As transmitted, in the capitals the NWS used until 2016.
153
WUUS53 KFSD 241737
SVRFSD
IAC093-193-241815-
/O.NEW.KFSD.SV.W.0075.150624T1737Z-150624T1815Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1237 PM CDT WED JUN 24 2015
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WOODBURY COUNTY IN WEST CENTRAL IOWA...
IDA COUNTY IN WEST CENTRAL IOWA...
* UNTIL 115 PM CDT
* AT 1237 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DANBURY...
OR 10 MILES SOUTHWEST OF IDA GROVE...MOVING EAST AT 60 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO
MOBILE HOMES...ROOFS AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
IDA GROVE AROUND 1250 PM CDT.
ARTHUR AROUND 1255 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4234 9586 4247 9533 4221 9533 4221 9587
TIME...MOT...LOC 1737Z 249DEG 53KT 4225 9563
HAIL...0.75IN
WIND...70MPH
$$
WEISSER2 follow-up statements
106
WWUS53 KFSD 241753
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1253 PM CDT WED JUN 24 2015
IAC093-193-241815-
/O.CON.KFSD.SV.W.0075.000000T0000Z-150624T1815Z/
WOODBURY IA-IDA IA-
1253 PM CDT WED JUN 24 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM CDT
FOR SOUTHEASTERN WOODBURY AND IDA COUNTIES...
AT 1253 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ODEBOLT...OR
9 MILES SOUTHEAST OF IDA GROVE...MOVING EAST AT 65 MPH.
HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO MOBILE
HOMES...ROOFS AND OUTBUILDINGS.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHEASTERN WOODBURY AND IDA COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4234 9586 4247 9533 4221 9533 4221 9587
TIME...MOT...LOC 1753Z 258DEG 57KT 4227 9531
HAIL...0.75IN
WIND...70MPH
$$
WEISSER601
WWUS53 KFSD 241814
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
114 PM CDT WED JUN 24 2015
IAC093-193-241823-
/O.EXP.KFSD.SV.W.0075.000000T0000Z-150624T1815Z/
WOODBURY IA-IDA IA-
114 PM CDT WED JUN 24 2015
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOODBURY AND IDA
COUNTIES WILL EXPIRE AT 115 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY EAST
TO SOUTHEAST WINDS TO 45 MPH ARE STILL POSSIBLE WITH THIS
THUNDERSTORM THROUGH ABOUT 300 PM CDT.
LAT...LON 4234 9586 4247 9533 4221 9533 4221 9587
TIME...MOT...LOC 1812Z 249DEG 53KT 4227 9531
$$
WEISSERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:13 AM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Jun 24, 6:13 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 613 AM CDT WED JUN 24 2015 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 401 AM CDT WED JUN 24 2015 EARLY THIS MORNING...SCATTERED ELEVATED CONVECTION CONTINUES ACROSS PORTIONS OF FAR SOUTHEAST SD...EASTERN NE...AND NORTHWEST IOWA...AS RATHER STRONG ISENTROPIC LIFT PERSISTS. FURTHER WEST...WEAK SHORTWAVE ENERGY EJECTING INTO THE WESTERN PLAINS HAS DEVELOPED A FAIRLY SUBSTANCIAL CLUSTER OF CONVECTION NEAR THE BLACK HILLS. THE PRIMARY CONCERNS TODAY WILL BE WITH CONVECTION CHANCES LATER THIS AFTERNOON AND EVENING. THROUGH THIS MORNING...ONGOING ISENTROPIC LIFT WILL CONTINUE TO PRODUCE SCATTERED THUNDERSTORMS...MAINLY OVER OUT SOUTHEASTERN COUNTIES. JUST ENOUGH ELEVATED INSTABILITY AND SHEAR TO ALLOW SOME ROTATION IN THESE STORMS...OWING TO A RISK OF MARGINAL SVR HAIL THROUGH DAYBREAK. THIS ACTIVITY IS EXPECTED TO DIMINISH AS THE LLJ VEERS OFF BY DAYBREAK. FURTHER WEST...SHORT TERM MODELS HAVE STRUGGLED RESOLVING THIS WEAK CONVECTIVELY DRIVEN WAVE. LATEST THOUGHTS ARE THAT THIS WAVE MAY CONTINUE TO TRACK SOUTHEAST ALONG ELEVATED INSTABILITY GRADIENT BRINGING INCREASING CLOUD COVER AND STRATIFORM CONVECTION IN AREAS MAINLY WEST OF THE JAMES RIVER AND INTO THE MO RIVER VALLEY BY MID-LATE MORNING. IF THIS CONVECTION BRINGS MORE SUBSTANCIAL CLOUD COVER...IT COULD FURTHER REINFORCE WARM LAYER ALOFT. BY THIS AFTERNOON...NAM REMAINS THE MOST BULLISH MODEL...PULLING A LARGE DEGREE OF ELEVATED INSTABILITY NORTHWARD...WHILE BACKING LOW- LVL FLOW SIGNIFICANTLY FURTHER WEST THAN OTHER MODEL GUIDANCE. OTHER CAMS SUGGEST A MORE VEERED LOW-LVL PROFILE...AND CONTINUED PERSISTENCE OF A STOUT EML AT 750:700MB WHICH INHIBITS CONVECTIVE REDEVELOPMENT FOR AREAS WEST OF THE JAMES RIVER. SFC WARM FRONT IS EXPECTED TO REMAINS SOUTH OF THE CWA THIS AFTERNOON...WHICH SHOULD FOCUS THE MOST SIGNIFICANT SVR POTENTIAL S AND SE OF THE CWA. THE HIGHEST CONVECTION CHANCE SHOULD HOLD OFF UNTIL LATE THIS AFTERNOON AND EARLY THIS EVENING...AS A SECONDARY WAVE...CURRENTLY SITTING OVER MONTANA...DROPS INTO THE DAKOTAS. COULD SEE SCATTERED ELEVATED STORMS FORM PRIMARILY IN THE TRI-STATE AREA AFTER 5PM. IF I HAD TO DELINEATE A LINE OF CONCERN...IT WOULD BE FOCUSED FROM YANKTON TO SPENCER SOUTHEAST. LARGE HAIL AND LOCALLY DAMAGING WINDS WOULD BE THE MAIN RISKS. FURTHER WEST...LESS CERTAINTY ABOUT CONVECTION IN GENERAL PERSISTS. STRONGER EML...LESS FOCUS FOR CONVECTION...AND LACK OF INSTABILITY REALLY PUTS A DAMPER ON THE SEVERE CHANCES LATER TODAY. WOULD NOT RULE AN ISOLATED STORM OUT...BUT FEEL THAT POPS WILL REMAIN ON THE LOWER END. DRIER AIR WILL FILTER INTO THE REGION OVERNIGHT. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 401 AM CDT WED JUN 24 2015 THURSDAY SHOULD START OFF RELATIVELY QUIET WITH SURFACE HIGH PRESSURE BUILDING IN. A SERIES OF SHORT WAVES ARE EXPECTED TO TRACK ACROSS THE AREA BEGINNING INT THE AFTERNOON AND CONTINUING INTO FRIDAY. WHILE PRECIPITABLE WATER WILL BE SLIGHTLY HIGHER THAN NORMAL AROUND 1.3-1.4 INCHES...THE BIGGER CONCERN WILL BE THE LACK OF STEERING WINDS ALOFT RESULTING IN VERY SLOW MOVING STORMS. CORFIDI VECTORS ARE QUITE SMALL...SUGGESTING THE POTENTIAL FOR MODERATE-HEAVY RAIN ANYWHERE STORMS ARE ABLE TO DEVELOP. WILL NEED TO WATCH THIS TIME FRAME FOR TRAINING AND THE POTENTIAL FOR LOCALIZED FLOODING. DRIER AND WARMER CONDITIONS ARE EXPECTED THROUGH THE WEEKEND AS UPPER LEVEL RIDGE ACROSS THE WEST COAST CONTINUES TO BUILD. THERE ARE A FEW DISTURBANCES THAT DROP DOWN IN THE NORTHERLY FLOW...BUT ARE MAINLY FOCUSED EAST OF THE AREA SO FOR NOW HAVE CLIMATOLOGY OR JUST SLIGHTLY BELOW POPS. IN GENERAL...LOOKS TO BE FAIRLY DRY START TO NEXT WEEK WITH THE UPPER RIDGE DOMINATING. A FEW SHORT WAVES TRY TO WORK AROUND THE RIDGE MID WEEK NEXT WEEK...THOUGH THE TIMING IS INCONSISTENT AT THIS POINT. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 610 AM CDT WED JUN 24 2015 STRATIFORM REGION OF MCS WILL SLIDE EASTWARD THIS MORNING...AND MAY CAST AN OVERCAST MID-LVL CLOUD DECK FOR MUCH OF THE DAY OVER THE TERMINALS. LIGHT RAIN MAY IMPACT KHON THIS MORNING...BUT SHOULD WEAKEN BEFORE REACHING FSD/SUX. IF IT DOES REACH THE I-29 CORRIDOR...ANY IMPACT WOULD BE MINIMAL. CONVECTION CHANCES LATER TODAY APPEAR UNFOCUSED...SO WILL NOT INCLUDE AT KHON/FSD. SLIGHTLY BETTER CHANCES AT KSUX...BUT BEST FORCING MAY STILL RESIDE EAST OF THE TERMINAL. IF ANY STORMS DO DEVELOP...BRIEF REDUCTIONS IN CEILINGS/VIS ARE POSSIBLE...BUT ANY EXTENDED REDUCTIONS WOULD NOT BE LIKELY. MOST LIKELY TIMING FOR ANY DEVELOPMENT WILL BE FROM 22-02Z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...DUX LONG TERM... AVIATION...DUX
Hazardous weather outlook, Jun 24, 7:30 AM CDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 730 AM CDT WED JUN 24 2015 MNZ071-072-080-081-097-098-SDZ038>040-050-052>069-250930- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-PIPESTONE-ROCK-BEADLE- KINGSBURY-BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY- BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS- HUTCHINSON-TURNER-LINCOLN SD-BON HOMME-YANKTON- 730 AM CDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND EMBEDDED THUNDERSTORMS MAY MOVE INTO AREAS WEST OF THE JAMES RIVER THIS MORNING. SEVERE STORMS ARE NOT EXPECTED. WARM AIR ALOFT COULD PREVENT THUNDERSTORMS FROM DEVELOPING THIS AFTERNOON. IF ISOLATED STORMS DEVELOP...THERE COULD BE A RISK FOR QUARTER SIZED HAIL AND LOCALLY STRONG WINDS. ANY RISK SHOULD DIMINISH BY SUNSET. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL RETURN THURSDAY AFTERNOON AND LINGER THROUGH FRIDAY. THE SEVERE WEATHER RISK IS LOW. THESE STORMS MAY BE CAPABLE OF PRODUCING LOCALIZED HEAVY RAINS...WHICH COULD LEAD TO MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ070- 071-250930- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-DIXON-DAKOTA-CLAY SD- UNION- 730 AM CDT WED JUN 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM IS POSSIBLE THIS MORNING...BUT SEVERE WEATHER IS NOT EXPECTED. SCATTERED STRONG TO SEVERE STORMS MAY BE POSSIBLE BY THIS AFTERNOON AND EVENING. THE PRIMARY RISKS WILL BE LARGE HAIL TO WALNUT SIZE AND WINDS TO 65 MPH. HOWEVER...SHOULD A WARM FRONT LIFT NORTHWARD INTO FAR SOUTHEAST SOUTH DAKOTA AND ADJACENT AREAS OF IOWA AND NEBRASKA...A RISK OF AN ISOLATED TORNADO IS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE WEDNESDAY EVENING...AND MINOR FLOODING OF POOR DRAINAGE AREAS COULD BE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES WILL PERSIST INTO THURSDAY NIGHT AND FRIDAY...HOWEVER THE SEVERE WEATHER RISK IS LOW. THIS ACTIVITY MAY HOWEVER PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD LEAD TO MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING
In the hours before
Local storm report, Jun 24, 11:17 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT WED JUN 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1111 AM HAIL EMERSON 42.28N 96.73W
06/24/2015 E0.88 INCH DAKOTA NE LAW ENFORCEMENT
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Jun 24, 11:58 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1158 AM CDT WED JUN 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 AM HAIL EMERSON 42.28N 96.73W
06/24/2015 E0.88 INCH DAKOTA NE LAW ENFORCEMENT
&&
NWS SIOUX FALLS SD
IRIS SYSTEMLocal storm report, Jun 24, 12:35 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1235 PM CDT WED JUN 24 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1230 PM TSTM WND GST 4 NNE HORNICK 42.28N 96.07W
06/24/2015 E50 MPH WOODBURY IA TRAINED SPOTTER
&&
NWS SIOUX FALLS SD
IRIS SYSTEMNearby
Severe Thunderstorm Warnings in Iowa, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.